Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 115, NWS Wichita, KS

June 29, 1994Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 1994, 7:49 PM CDT for Harper County, Kansas. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Jun 29, 1994, 7:49 PM CDT (00:49 UTC)
Expired
Jun 29, 1994, 8:45 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harper County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:20 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 29, 3:20 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT WED JUN 29 1994

BOTH ETA/NGM ARE SIMILAR WITH TRACK OF TNGTS MCS AS INDC BY RH BULLSEYE IN
GRIDDED DATA.  BUT IN THE SHORT RUN...TSTMS ALREADY DVLPG IN NCEN KS ALG
LEADING EDGE OF RTNG MOIST.  COMBINATION OF WAA AND MOIST ADVCTN SHUD KEEP
THESE GOING INTO THE EVENING.  WATER VAP PIX INDC A SML S/W OVER SE
MT...AHD OF THE MAIN S/W.  THIS WAS NOT PICKED UP BY EITHER MDL.  ROUGH
XTRAP WOULD PUT IT IN SRN NE ARND MIDNGT.  THIS WOULD LIKELY BE THE TRIGGER
FOR TNGTS MCS...DEP ON WHAT HAPPENS THIS AFTN.  BARRING THE EFFECTS OF AFTN
CONV...A BIG ASSUMPTION...THE TRACK WOULD LKLY XTEND FROM CEN KS TOWARDS
COFFEYVILLE.

TMRW IS UP FOR GRABS...DEP ON WHAT HAPPENS OVRNGT. WOULD XPCT SOME CLDS
LINGERING OVR SCEN KS AND PCPN IN SE KS.

RSL 68/95 52  SLN 67/95 52
HUT 69/96 53  ICT 68/95 53
CNU 70/90 44

HOWERTON

In the hours before

Special weather statement, Jun 29, 6:21 PM CDT, 1 hour 28 minutes before
KSZ032-047>053-067>070-082-083-091>093-300130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT WED JUN 29 1994

...TORNADO WATCH #520 IS IN EFFECT FOR MUCH OF CENTRAL AND SOUTH CENTRAL
KANSAS UNTIL MIDNIGHT...

STRONG THUNDERSTORMS WERE ALONG AND WEST OF A LINE FROM RUSSELL SOUTH
THROUGH GREAT BEND TO PRATT. THESE THUNDERSTORMS HAVE HAD A HISTORY OF
SUSTAINED WINDS ABOVE 45 MILES AN HOUR ALONG WITH GUSTS OF 60 TO 70 MILES
AN HOUR AS THEY MOVED ACROSS HIGHWAY 183 EARLIER.

THIS AREA OF THUNDERSTORMS WAS MOVING EAST AT 25 MILES AN HOUR...WITH
THE LEADING OR EASTERN EDGE OF THE THUNDERSTORMS 35 MILES WEST OF
HUTCHINSON.

HEAVY RAIN AND HAIL ALONG WITH STRONG WINDS CAN BE EXPECTED WITH SOME OF
THESE STORMS AS THEY PUSH DEEPER INTO CENTRAL AND SOUTH CENTRAL KANSAS
EARLY THIS EVENING.

J.CHRISTENSON
Special weather statement, Jun 29, 6:21 PM CDT, 1 hour 28 minutes before
KSZ032-047>053-067>070-082-083-091>093-300130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT WED JUN 29 1994

...TORNADO WATCH #520 IS IN EFFECT FOR MUCH OF CENTRAL AND SOUTH CENTRAL
KANSAS UNTIL MIDNIGHT...

STRONG THUNDERSTORMS WERE ALONG AND WEST OF A LINE FROM RUSSELL SOUTH
THROUGH GREAT BEND TO PRATT. THESE THUNDERSTORMS HAVE HAD A HISTORY OF
SUSTAINED WINDS ABOVE 45 MILES AN HOUR ALONG WITH GUSTS OF 60 TO 70 MILES
AN HOUR AS THEY MOVED ACROSS HIGHWAY 183 EARLIER.

THIS AREA OF THUNDERSTORMS WAS MOVING EAST AT 25 MILES AN HOUR...WITH
THE LEADING OR EASTERN EDGE OF THE THUNDERSTORMS 35 MILES WEST OF
HUTCHINSON.

HEAVY RAIN AND HAIL ALONG WITH STRONG WINDS CAN BE EXPECTED WITH SOME OF
THESE STORMS AS THEY PUSH DEEPER INTO CENTRAL AND SOUTH CENTRAL KANSAS
EARLY THIS EVENING.

J.CHRISTENSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:15 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln60 min
Jun 29, 7:55 PM CDTSevere Thunderstorm WarningICTSedgwick65 min
Jun 29, 7:59 PM CDTSevere Thunderstorm WarningICTSaline44 min
Jun 29, 8:21 PM CDTSevere Thunderstorm WarningICTSumner25 min
Jun 29, 8:51 PM CDTSevere Thunderstorm WarningICTButler41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.